Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 16, 2010, 3:15 PM CDT for Geary County, Wabaunsee County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2010, 3:15 PM CDT (20:15 UTC)
- Expired
- Jun 16, 2010, 7:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Geary County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 9 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:29 PM CDT | FLASH FLOOD | 1 S Alma, KS | 99HWY NAR MILE MARKER 156 CLOSED DUE TO WATER RUNNING OVER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
769
WGUS53 KTOP 162015
FFWTOP
KSC061-197-170015-
/O.NEW.KTOP.FF.W.0019.100616T2015Z-100617T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT WED JUN 16 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN GEARY COUNTY IN EAST CENTRAL KANSAS...
WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 715 PM CDT
* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER THE WARNED AREA.
RAINFALL AMOUNTS OF ONE TO TWO INCHES AN HOUR ARE LIKELY WITH THE
THUNDERSTORMS. THESE STORMS HAVE A HISTORY OF PRODUCING FLASH
FLOODING OF ROADS AND LOW LYING AREAS.
* LOCATIONS IMPACTED INCLUDE...
ALMA...
MAPLE HILL...
MCFARLAND...
PAXICO...
VOLLAND...
KEENE...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3884 9631 3886 9644 3886 9691 3895 9692
3904 9649 3904 9640 3917 9639 3916 9634
3918 9632 3917 9627 3920 9624 3919 9615
3920 9610 3917 9607 3916 9610 3915 9609
3912 9603 3913 9600 3910 9595 3888 9594
$$2 follow-up statements
038
WGUS73 KTOP 162206
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CDT WED JUN 16 2010
KSC061-197-170015-
/O.CON.KTOP.FF.W.0019.000000T0000Z-100617T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GEARY-WABAUNSEE-
506 PM CDT WED JUN 16 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
WABAUNSEE AND SOUTHERN GEARY COUNTIES...
AT 501 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING OVER THE WARNED AREA. SCATTERED THUNDERSTORMS CONTINUE TO
MOVE OVER THE WARNED AREA AND MAY CAUSE ADDITIONAL FLOODING.
HIGHWAY K-99 WAS CLOSED ABOUT A MILE SOUTH OF ALMA DUE TO WATER
FLOWING OVER THE ROAD.
LOCATIONS IMPACTED INCLUDE...
ALMA...ALTA VISTA...MAPLE HILL...MCFARLAND...PAXICO...VOLLAND AND
KEENE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
&&
LAT...LON 3884 9631 3886 9644 3886 9691 3895 9692
3904 9649 3904 9640 3917 9639 3916 9634
3918 9632 3917 9627 3920 9624 3919 9615
3920 9610 3917 9607 3916 9610 3915 9609
3912 9603 3913 9600 3910 9595 3888 9594
$$626
WGUS73 KTOP 170013
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT WED JUN 16 2010
KSC061-197-170024-
/O.EXP.KTOP.FF.W.0019.000000T0000Z-100617T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GEARY-WABAUNSEE-
713 PM CDT WED JUN 16 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM CDT FOR WABAUNSEE
AND SOUTHERN GEARY COUNTIES...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.
AT 714 PM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO
RECEDE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.
LAT...LON 3884 9631 3886 9644 3886 9691 3895 9692
3904 9649 3904 9640 3917 9639 3916 9634
3918 9632 3917 9627 3920 9624 3919 9615
3920 9610 3917 9607 3916 9610 3915 9609
3912 9603 3913 9600 3910 9595 3888 9594
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 12:55 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 16, 12:55 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1255 PM CDT WED JUN 16 2010 .UPDATE... UPDATED FOR 18 UTC AVIATION AND SHORT TERM WEATHER. && .DISCUSSION... THUNDERSTORMS CONTINUE TO FIRE AHEAD OF AN NORTHEAST MOVING SHORTWAVE IN SOUTHWEST KANSAS THIS AFTERNOON AND IN AN AREA OF 850-700 MB WARM ADVECTION. AIR MASS IS VERY MOIST AND UNSTABLE ACROSS THE CWA. DEEP MOISTURE CONVERGENCE WAS ANALYZED ACROSS CENTRAL AND NORTHEAST KANSAS AT 17Z WHICH ALSO LINES UP WITH THETA-E RIDGE. PRECIPITAL WATER RANGES AROUND 1-1.5 INCHES ACROSS THE CWA. EXPECTING CONTINUAL SLOW MOVING STORMS PRODUCING RAINFALL RATES AS HIGH AS TWO INCHES AND HOUR FOR THE NEXT FEW HOURS. 850 MOISTURE TRANSPORT IS MAXIMIZED ACROSS CENTRAL INTO NORTHEAST KANSAS. 53 && .AVIATION... SCATTERED CONVECTION WILL CONTINUE NEAR MHK FOR THE NEXT FEW HOURS WHILE TOP AND FOE MAY HOLD OFF UNTIL NEAR 20Z. SHORT TERM MODELS SUGGEST SHORTWAVE WILL MOVE THROUGH THE AREAS BY 00Z THURSDAY AND BRING AND END TO TSRA IN THE TERMINALS. HELD ONTO VCTS UNTIL 01Z ATTM AND WILL NEED TO WATCH FUTURE DEVELOPMENT AS IT MAY REMAIN TO THE NORTH OF TOP AND FOE. AFTER 02Z THURSDAY EXPECT VFR CONDITIONS THROUGH THE END OF THE PERIOD. 53 && .PREV DISCUSSION... NOW...FAIRLY QUIET MORNING ACROSS THE REGION WITH SFC HIGH PRESSURE SLIDING OFF TO THE EAST. SOUTHERLY WINDS HAVE RETURNED ON THE BACK SIDE OF THE HIGH. 00Z TOP UPPER AIR SOUNDING AND SHORT TERM MODEL GUIDANCE CHARACTERIZE OUR CURRENT ENVIRONMENT THE DRIEST ITS BEEN IN SEVERAL DAYS...DRY OF COURSE BEING A RELATIVE WORD. WATER VAPOR ANALYSIS SHOWS A SUBTLE SHORTWAVE TROUGH APPROACHING EASTERN NEW MEXICO. AREA WIND PROFILERS INDICATE THE LOW LEVEL JET ACROSS THE CENTRAL HIGH PLAINS HAVE RESPONDED TO THE APPROACH OF THE LARGE UPPER TROUGH OVER THE PACIFIC STATES...WITH A NOTABLE VEERING OF THE H85-H7 LAYER TO STRENGTHENING SOUTHERLY FLOW. LIKEWISE...A CLUSTER OF CONVECTION OVER NORTHEASTERN NEW MEXICO HAS DEVELOPED AND 11U-3.9U SAT SHOWS AGGRAVATED CU CURRENTLY INCREASING OVER WEST CENTRAL KANSAS INTO NORTHERN OKLAHOMA SUGGESTING ADDITIONAL CONVECTION THIS MORNING IS LIKELY IN RESPONSE TO WEAK ASCENT AND INCREASING WAA/MOISTURE REGIME. TODAY...ANTICIPATE DEEP SOUTHERLY FLOW TO INCREASE TODAY OVER THE REGION WITH SCATTERED CONVECTION DEVELOPING BY LATE MORNING AND ESPECIALLY INTO THE AFTERNOON AS WAA CONTINUES WITH ONLY WEAK TO MODERATE CAP. MOISTURE WILL RAPIDLY RETURN INTO THE AREA...WITH PW VALUES INCREASING BY 0.50IN BY AFTERNOON. VIRTUALLY ALL MODEL GUIDANCE SUPPORTS THE CONVECTIVE SCENARIO WITH VARYING DEGREES OF COVERAGE. SLIGHTLY UNDERCUT TEMPERATURE GUIDANCE THIS AFTERNOON WITH CLOUDS/PRECIP CHANCES BUT STILL THINK WE SHOULD WARM INTO THE UPPER 80S TO NEAR 90 PRIOR TO CONVECTION. MOST CONVECTION SHOULD BEGIN TO DISSIPATE A FEW HOURS POST-SUNSET AS PEAK INSTABILITY WANES AND INCREASING EML. A COLD FRONT WILL SLIDE SOUTHWARD INTO EASTERN NEBRASKA AND BEGIN TO SLOW ITS PROGRESS. IN ADVANCE OF THIS FEATURE...WARM MID LEVEL TEMPERATURES WILL CONTINUE TO OVERSPREAD THE AREA...WITH +12C H7 TEMPS. FORECAST SOUNDINGS SUGGEST WE SHOULD BE EFFECTIVELY CAPPED DURING THE DAYLIGHT HOURS ON THU. SOME UNCERTAINTY EXISTS WHETHER OR NOT ANY CONVECTION THAT MANAGES TO DEVELOP ALONG THE BOUNDARY IN NEBRASKA CAN SUSTAIN ITSELF SOUTHEASTWARD THU NIGHT INTO FRIDAY MORNING. AT ANY RATE...CONTINUED SLIGHT CHANCE OF TSRA OVER THE NORTHERN QUARTER OF THE CWA FOR THIS PERIOD. MODEL GUIDANCE DIVERGES ON FRIDAY WITH REGARDS TO STRENGTH OF EML AND CONVECTIVE BEHAVIOR ALONG THE FRONT. IT APPEARS THE POTENTIAL MAY EXIST FOR ONE OR TWO CLUSTERS OF STORMS TO DEVELOP ALONG THE FRONTAL BOUNDARY IN THE FAR NERN CWA...AND SLIDE SOUTHWARD DURING THE AFTERNOON HOURS ACROSS EASTERN SECTIONS. THE WESTERN EXTENT OF CONVECTIVE COVERAGE WILL OF COURSE BE DICTATED BY THE WARMTH OF THE MID LEVEL TEMPERATURE PROFILE. THIS IS STILL SEVERAL DAYS OUT...AND MUCH CAN CHANGE BASED ON FRONTAL POSITION BASED ON PREVIOUS DAYS CONVECTION INFLUENCE NOT YET RESOLVABLE. HOWEVER...SCENARIO SEEMS REASONABLE ENOUGH TO INCLUDE CHANCE POPS FOR THIS PERIOD. LITTLE CHANGES TO FORECAST SATURDAY AND BEYOND. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 16, 3:25 AM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 325 AM CDT WED JUN 16 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-170830- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 325 AM CDT WED JUN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING INTO THE AFTERNOON HOURS ACROSS THE OUTLOOK AREA. THIS ACTIVITY WILL CONTINUE INTO THE EVENING BEFORE DISSIPATING. THE COTTONWOOD AND NEOSHO RIVER IN LYON AND COFFEY COUNTIES REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR THE LATEST FORECAST INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY OVER PORTIONS OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. BLAIR
In the hours before
Local storm report, Jun 16, 2:05 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
205 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM FLOOD MILFORD 39.17N 96.91W
06/16/2010 GEARY KS EMERGENCY MNGR
TWO ROADS FLOODING NEAR THE NORTH END OF MILFORD LAKE.
&&
JWLocal storm report, Jun 16, 2:10 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
210 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 5 N JUNCTION CITY 39.10N 96.83W
06/16/2010 E1.75 INCH RILEY KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jun 16, 2:16 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
216 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 5 N JUNCTION CITY 39.10N 96.83W
06/16/2010 E1.25 INCH RILEY KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jun 16, 2:32 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL OGDEN 39.11N 96.71W
06/16/2010 E1.00 INCH RILEY KS EMERGENCY MNGR
&&
BYRNELocal storm report, Jun 16, 2:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD KEATS 39.22N 96.71W
06/16/2010 RILEY KS EMERGENCY MNGR
NUMEROUS ROADS REPORTED FLOODED BETWEEN MANHATTAN, KEATS
AND OGDEN
&&
BYRNELocal storm report, Jun 16, 2:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
244 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM FLASH FLOOD 3 ENE JUNCTION CITY 39.05N 96.78W
06/16/2010 GEARY KS EMERGENCY MNGR
3 INCHES OF WATER COVERING THE WEST BOUND LANES OF 170.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 12:34 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 6 hr |
| Jun 16, 1:42 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 4 hr |
| Jun 16, 1:48 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Riley | 4 hr |
| Jun 16, 1:59 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 46 min |
| Jun 16, 3:47 PM CDT | Flash Flood Warning | TOP | Jackson, Shawnee | 5 hr |
| Jun 16, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 48 min |
| Jun 16, 4:32 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 43 min |
| Jun 16, 4:35 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 3 hr |
| Jun 16, 4:38 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 37 min |
| Jun 16, 4:43 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 32 min |
| Jun 16, 4:57 PM CDT | Tornado Warning | TOP | Lyon | 18 min |
| Jun 16, 5:09 PM CDT | Tornado Warning | TOP | Lyon | 21 min |
| Jun 16, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson | 33 min |
| Jun 16, 5:21 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 24 min |
| Jun 16, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 18 min |
| Jun 16, 5:45 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 3 hr |
| Jun 16, 6:16 PM CDT | Areal Flood Warning | TOP | Geary, Pottawatomie, Riley | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.